First to the heart, and then to the gut. Last Thursday, undone by the passing of yet another friend, I was given the go ahead to get back on prozac. I’d made it four months without chemical support and the decision to return to an antidepressant was not made lightly. I had become such a cry baby and it was beginning to feel untenable. I may be strong, I may be brave (most of the time) but I suck at sad.
By the weekend, it was clear that the tickle in my chest had bigger plans. Come Sunday I was feeling plenty sick with a chest/sinus infection. On Monday I was at MGH for labs, and asked to see a nurse. I knew I’d need an antibiotic, but the LDK 378 is an occasional challenge for my gastrointestinal track and in December I’d taken a single 750 mg tablet of Levaquin to rather disastrous results. I was concerned about what havoc a full course of antibiotics might wreak.
My sodium was trending low and in anticipation of some GI disturbances we talked about the possibility of an IV boost. She got me a sputum cup for a culture. But then my liver enzymes came back and the levels were significantly higher than they had been a week ago. My lactic dehydrogenase (LDH), an indicator of inflammation, was also elevated.
Game plan changed. The degree of liver enzyme elevation I had (greater than ten times normal) constitutes a grade 3 event in a clinical trial. Dr. Shaw joined us and explained that I would need to go off drug, at least until my enzymes came down.
It’s called a drug holiday, but not as much fun as it sounds.
I am on a lower than my usual dose of Levaquin (500mg) for the chest and sinus infection. There is a chance that the addition of fluoxetine (prozac) mitigated the dramatic fluctuation. The thought was to stay on prozac and see if my levels came down. On Tuesday, really feeling lousy, my appetite nowhere to be found, I decided that I would just stop taking it. If a boat is taking on water, you throw everything that is not essential over the side.
Today I had lab work done locally. My hope is that the levels are receding; if they should come down enough I could start back on trial in a week. If they haven’t, than it may be that something other than the trial drug or the prozac is causing the elevation. Had I stayed on the prozac, it obviously would have made it easier to rule out the trial drug, but I just wasn’t willing to do that. Next Tuesday I have more labs, a CT scan and a previously unscheduled chat with Dr. Shaw to see where we’re at with all this.
In the meantime, I’m resting a lot, eating what I can (David is a great pusher of food) and crossing my fingers that this is just a bump in the road.